Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 63, NWS Twin Cities, MN

June 25, 2024Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 25, 2024, 12:08 AM CDT for Rusk County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2024, 12:08 AM CDT (05:08 UTC)
Expired
Jun 25, 2024, 12:45 AM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 183 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3607 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
2.4
Supercell composite
40.6

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KMPX 250508
SVRMPX
WIC107-250545-
/O.NEW.KMPX.SV.W.0063.240625T0508Z-240625T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1208 AM CDT Tue Jun 25 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rusk County in northwestern Wisconsin...

* Until 1245 AM CDT.

* At 1208 AM CDT, a severe thunderstorm was located 9 miles southeast
  of Winter, or 17 miles northeast of Ladysmith, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hawkins and Ingram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4539 9068 4564 9113 4564 9068
TIME...MOT...LOC 0508Z 287DEG 30KT 4570 9094 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:19 PM CDT, 5 hours 49 minutes earlier. Its key messages:

  • Enhanced Risk (Level 3/5) of severe thunderstorms across eastern Minnesota and western Wisconsin this evening. Severe thunderstorms will be capable of producing very large hail, damaging wind gusts, and a few tornadoes.
  • Forecast confidence is increasing that the "cap" will weaken or break, allowing storm development this evening. Thunderstorms that do develop will quickly strength and become severe.
  • Given the state of the ongoing flooding, recent excessive rainfall, and thus low flash flood guidance values, a Flood Watch is has been issued for potential flash flooding due to heavy rain across the Twin Cities metro and portions of S MN and W WI for this evening.
  • Active pattern continues with another round of widespread rainfall Thursday afternoon through Friday night. Local river levels remain on the rise following the recent rainfall. River flooding remains a concern, as several sites have yet to crest in moderate or major flood stage.
Area forecast discussion, Jun 24, 6:19 PM CDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
619 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- Enhanced Risk (Level 3/5) of severe thunderstorms across
  eastern Minnesota and western Wisconsin this evening. Severe
  thunderstorms will be capable of producing very large hail,
  damaging wind gusts, and a few tornadoes.

- Forecast confidence is increasing that the "cap" will weaken
  or break, allowing storm development this evening.
  Thunderstorms that do develop will quickly strength and become
  severe.

- Given the state of the ongoing flooding, recent excessive rainfall,
  and thus low flash flood guidance values, a Flood Watch is
  has been issued for potential flash flooding due to heavy rain
  across the Twin Cities metro and portions of S MN and W WI
  for this evening.

- Active pattern continues with another round of widespread
  rainfall Thursday afternoon through Friday night. Local river
  levels remain on the rise following the recent rainfall. River
  flooding remains a concern, as several sites have yet to crest
  in moderate or major flood stage.

&&

.MESOSCALE...
Issued at 558 PM CDT Mon Jun 24 2024

Things remain fairly quiet for now thanks to a substantial capping
inversion evident in a special 330 PM sounding launched at our
office earlier. This cap is the major source of uncertainty heading
into this evening, and the big question remains if ascent ahead of
an approaching 700 hPa trough will be enough to break the cap and
initiate severe storms over the next few hours. Satellite trends
indeed show thickening cloud fields over central MN near St. Cloud
indicative of such ascent, and many models do eventually produce
convection although where this convective initiation occurs varies
widely from model to model, anywhere from Mankato to Duluth.
However, the aforementioned satellite trends near St. Cloud suggest
this may be the primary area to focus on, and several WoFS members
are keying in on this area as well. If this does end up being the
location where convection develops, it could put areas in and near
the Twin Cities metro in the path of potentially significant severe
weather later this evening. Very strong instability and low- level
shear will be more than favorable significant wind damage and
tornadoes. But again, this is highly conditional on storms
developing in this area. Should storms fire further east into
western Wisconsin, as some models suggest, weaker capping would
favor more widespread storms but the environment wouldn't be as
supportive of significant severe storms as it is further west. We
will keep a very close eye on trends over the next one to two hours
for a better idea on where/if significant severe weather can
develop.

&&

.DISCUSSION...
Issued at 344 PM CDT Mon Jun 24 2024

The stage is set for an active evening across southern
Minnesota and western Wisconsin. What we've been calling a "boom
or bust" set up the past few days is quickly becoming an
apparent "boom". Forecast confidence has increased and supports
convective initiation this evening across portions of southern
and central Minnesota. Current observations pin the warm front
across southern Minnesota and it's expected to continue to push
north through late afternoon. Temperatures have warmed into the
mid to upper 80s with sfc dewpoints in the low to mid 70s over
SW MN. Overall forecast scenario remains valid with potential
for initial supercells to grow upscale into a bowing MCS and
track southeast into SE MN and W WI. 20Z SPC mesoanalysis
highlights extreme instability building in across eastern
Dakotas, SW Minnesota, and western Iowa. The instability
gradient is roughly from Alexandria to Rochester and will serve
as the "bumper" for any MCS that may develop later this
evening. ACCAS remain across portions of southern and central
Minnesota with a few light showers (or virga). Mid level lapse
rates of 8.5 C/km continue to spread east into Minnesota across
a moisture rich airmass that is resulting in the high-end CAPE
exceeding 5000+ J/kg. The 20Z day 1 SWO update echoed concerns
for potential significant damaging wind gusts (65+ kts) for the
eventual MCS. It also expresses the uncertainty for when storms
initiate. A special 21Z ROAB at KMPX will hopefully shed light
on the strength of the EML with 700 hPa temps 12-14C and if the
CIN has begun to weaken in addition to what instability has
built in. Unfortunately I do not have that data evaluable yet
but the latest ACARS at MSP show a very favorable shear profile
that's supported in the KMPX VAD. Effective shear values of 50+
kts and SRH of 200+ m2/s2 will be enough to support initial
supercell storm mode. Low level shear will likely improve as the
LLJ strengthens this evening.

Several WOFS runs in a row have highlighted two separate areas of
initiation this evening. The first is south-central MN from 21-23z
and then second is north in central MN 23-01z. Other CAMs have
hinted at two different clusters and this scenario would support the
increased concern for heavy rain across portions of SE MN given the
high-end thermodynamic environment and abundant moisture available.
Initial storms will likely be supercellular in nature and be capable
of producing very large hail, damaging winds, and possibly a tornado
before growing upscale into a MCS with primary concern of damaging
winds downstream. If the split initiation scenario is correct, the
northern/later area will still have plenty of instability to work
with as the strengthening LLJ orientation is favorable to replenish
any moisture behind the first cluster of storms. Both clusters will
likely grow into MCS and turn SE-ward into the gradient with
additional convective development likely across portions of S MN
and W WI. Given the recent stretch of excessive rain and flooding,
low Flash Flood Guidance values, a flood watch was issued for SE MN
and W WI for the potential flash flooding this evening due to
repeated rounds of heavy rain/storms. Severe threat will decrease
after midnight as the complexes exit to our SE. Any lingering
convection should stay sub-severe but an isolated hail threat may
exist in additional the the heavy rainfall threat.

By Tuesday morning, we'll dry out and have a few days to recover
from this round of storms. Some instability may linger and could
support a few showers in the afternoon. Highs remain in the low to
mid 80s. Wednesday and Thursday are cooler, in the upper 70s and low
80s, but less humidity. Attention turns to the next system progged
for Thursday night into Friday, with Thursday night/Friday morning
looking to be the most likely window for seeing more showers/storms.
The 12z guidance has plenty of variability/spread that makes sense
given we're 4 days out. The heaviest rain threat appears to favor
Iowa at this time, but we're still on tap for another round of
widespread rain, whether or not it's heavy/excessive will be
resolved later on. A tropical airmass (and dewpoints in the 70s)
will stay just to our south, but 12z ECMWF highlights PWAT values
approaching 2.0" by 12z Friday. This will be capable of producing
heavy rain and potential severe given favorable upper diffluence
with a LLJ moving through, so we'll need to remain vigilant as the
active pattern continues for the next week or so.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 558 PM CDT Mon Jun 24 2024

Large concerns still regarding the potential for severe storms
with destructive wind gusts this evening. Current thinking is
that discrete supercells initially form in central MN and track
east-southeast, quickly growing into a strong bowing convective
system. Terminals most likely to see storms are STC, MPX, RNH,
and EAU. Have delayed storm arrival time by about an hour at
most terminals, though. Have also kept southwesterly LLWS this
evening into tonight at STC, RNH, and EAU. Apart from the storm
potential, VFR conditions are expected the entire period.
Southeasterly winds will turn more southwesterly into tonight
before a cold front moves thru flipping them to west-
northwesterly. Current gusty winds will slow this evening to
near 5 knots and then increase to near 10 knots Tuesday
afternoon.

KMSP...Still thinking storms develop in central MN within the
next hour or two and track into the metro from 01-03Z. Kept with
the prevailing -TSRA from 01-04Z with a TEMPO of +TSRA and very
strong winds (hurricane force wind gusts possible) from 01-03Z.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NW 5-10 kts.
THU...VFR. MVFR/-TSRA likely overnight. Wind S 5-10 kts.
FRI...VFR. MVFR/-TSRA likely morning. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch until 1 AM CDT Tuesday for Anoka-Carver-Chisago-
     Dakota-Freeborn-Goodhue-Hennepin-Isanti-Le Sueur-Ramsey-
     Rice-Scott-Sherburne-Steele-Waseca-Washington-Wright.
     Heat Advisory until 8 PM CDT this evening for Blue Earth-Brown-
     Chippewa-Faribault-Lac Qui Parle-Martin-Nicollet-Redwood-
     Renville-Watonwan-Yellow Medicine.
WI...Flood Watch until 1 AM CDT Tuesday for Dunn-Eau Claire-Pepin-
     Pierce-Polk-St. Croix.

&&

MESOSCALE...DPH
DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jun 24, 3:04 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT Mon Jun 24 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
252015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
304 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Heat index values above 100 degrees expected across southwest
Minnesota this afternoon.

There is an Enhanced Risk (3/5) for severe weather this evening.
Damaging winds are the primary threat, though all hazards are
possible.

A Flash Flood Watch has also been issued for portions of
eastern Minnesota and western Wisconsin as the risk for training
thunderstorms has increased.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another period of active weather is expected Thursday afternoon
through Friday night. Severe weather and localized flash flooding
will be possible once again.

River levels will continue rising through late next week with
some locations reaching moderate or major flood stage. Additional
rain could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be likely needed for strong storms
this and evening.

In the hours before

Special weather statement, Jun 24, 11:12 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1112 PM CDT Mon Jun 24 2024

WIZ014-015-250500-
Polk WI-Barron WI-
1112 PM CDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BARRON AND
NORTHEASTERN POLK COUNTIES THROUGH MIDNIGHT CDT...

At 1112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Luck, or 29 miles southeast of Pine City, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cumberland, Frederic, Luck, Clam Falls, Mckinley, Comstock, and
Straight Lake Wilderness State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Wisconsin.

&&

LAT...LON 4564 9215 4564 9202 4542 9205 4558 9256
      4567 9253 4571 9216
TIME...MOT...LOC 0412Z 269DEG 27KT 4561 9245

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:35 PM CDTRiver Flood WarningMPXPepin, Pierce21 days
Jun 24, 9:37 PM CDTRiver Flood WarningMPXPierce21 days
Jun 24, 11:12 PM CDTSpecial Weather StatementMPXPolk48 min
Jun 25, 12:10 AM CDTSpecial Weather StatementMPXBarron50 min
Jun 25, 12:29 AM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk46 min
Jun 25, 12:45 AM CDTSpecial Weather StatementMPXRusk45 min
Jun 25, 1:14 AM CDTSpecial Weather StatementMPXChippewa31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.